To the Editor.—
A recent editorial in The Journal by Goldberg (1982; 247:64), concerning analgesic combinations and the nephropathy associated with analgesic abuse, raises several points that give cause to reexamine this entity.Over-the-counter analgesic combinations are sold and labeled for the temporary relief of minor aches, pains, and headache. The labeling is specific in this regard, and carries warnings and cautions that provide for finite limits of use. The labeling also warns that prolonged use should only be permitted under the care of a physician. The first issue then, with regard to the role of analgesics or combinations of analgesics in producing nephrotoxicity, is abuse—as reported in the literature for nearly 30 years.1 This literature supports the opinion that analgesic abuse arises from psychologically motivated causes, not from any true addicting properties of the components. At the least, then, this highlights the need for accurately terming the disease
Blewitt GA. Analgesic-Abuse Nephropathy. JAMA. 1982;248(9):1063–1064. doi:10.1001/jama.1982.03330090035015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: